Illinois, 2004

Flash Flooding in Illinois, August 27 to 28, 2004

August 27 to 28, 2004 · NWS LSX · 2 events in 2 counties and zones

Another evening of heavy rain caused flash flooding across parts of West Central Illinois. Some areas received almost 10 inches of rain in 3 days.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Another evening of heavy rain caused flash flooding across parts of West Central Illinois. Some areas received almost 10 inches of rain in 3 days. Numerous county roads were flooded and damaged by runoff. Some roads in the Quincy area were underwater and impassable for most of the night of the 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 27, 3:17 PM CST, 5 hours 13 minutes earlier.

Area forecast discussion, Aug 27, 3:17 PM CST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
417 PM CDT FRI AUG 27 2004

.DISCUSSION...
CURRENTLY AND FOR TNGT...MO/IL RADAR MOSAIC SHOWS TWO AREAS OF
PCPN.  FIRST IS REMANTS OF OLD MCS THAT FOUND NEW LIFE ON OLD
OUTFLOW BDRYS...THAT LTR MORPHED INTO MULTICELL COMPLEX WITH
IMBEDDED SUPERCELLS THAT IS NOW PLOWING ITS WAY EWD THRU STL METRO
AREA.  CONTD REDEVELOPMENT BHND THIS COMPLEX IS OCCURRING ON OLD
OUTLOW BDRY ACRS CNTRL MO.  ANOTR AREA OF TSTMS HAS DVLPD OVR NWRN
MO.  THIS IS OCCURRING JUST AHD OF SYNOPTIC CDFNT IN VERY UNSTABLE
AMS.  THIS AREA OF TSTMS OVR NWRN MO XPCTD TO EXPAND DURG EVNG HRS...
ESP AS LLVL JET INCRS.  THIS SECOND AREA OF TSTMS WL BCM OUR /MAIN
EVENT/ AS CDFNT INTERSECTS XTRMLY MOIST AMS WITH PWATS ARND 2.2
(OVR DOUBLE NORMAL LATE AUG VALUE)...AND SO XPCT VERY EFFICIENT
PCPN PROCESSES.  ADDING IN TO THE MIX WL BE RGT ENTR RGN OF UPR JET
DURG EVNG HRS ACRS WRN MO...AND THIS WL SLOLY SPRD SEWD DURG NGT
AND WL ENHANCE PCPN.  WITH GREATEST HVY RAFL THREAT ACRS NWRN HALF
OF FA...ISSUED FFA DURG LATE MRNG AND THIS AREA STILL LOOKS GOOD...
THRU MIDDAY SATURDAY.

FOR SAT...DECENT BAND OF PCPN XPCTD TO BE ONGOING ACRS MUCH OF FA
THIS PD...AND THIS WL SLOLY SAG SEWD WITH FNT.  SIGFNT AREA OF LOW
CLD XPCTD TO DVLP ALG/BHND FNT THIS PD AND THIS WL HOLD DOWN TEMPS
QUITE A BIT.  WENT WITH COOLEST TEMP GUIDANCE THIS PD FOR NRN/WRN
SXNS OF FA AND IN LINE WITH GUIDANCE RMNDR OF AREA.

FOR SAT NGT...LOW CLD XPCTD TO HANG OVR SRN/ERN SXNS OF FA THIS PD
AND WENT AOA TEMP GUIDANCE...OTRW GUIDANCE TEMPS LOOK OK.

FOR THE EXTDD PD (MON NGT THRU FRI)...MDLS CONT TO ADVERTISE QUIET
PD OF WX AS LRG HI PRES DOMINATES MUCH OF THIS PD...ESP THRU WED.
AT THE UPR LVLS...NWLY FLO WL TRANSITION TO SWLY WITH RDG PASSING
OVHD ON WED.  MDLS CONT TO HINT AT WK S/WV /RDG RUNNER/ TO MOV
UNDERNEATH THIS RDG WED NGT/THU BUT MOISTURE WL STILL BE QUITE
LIMITED DUE TO STG RESIDUAL INFLUENCE OF HI PRES WHICH BY THEN IS
XPCTD TO BE SITUATED TO THE E.  THEREFORE HV KEPT THIS PD DRY FOR
NOW.  TEMPS WL BGN AOB NORMAL FOR LATE AUG/ERL SEP...WITH RECOVERY
TO ARND NORMAL BY LATE WK.
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FOR NE/CNTRL/PARTS OF E CNTRL TIL NOON SAT.
     SVR TSTM WATCH FOR MUCH OF NE/CNTRL/E CNTRL TIL 9 PM TNGT.
IL...FLASH FLOOD WATCH FOR W CNTRL/PARTS OF SW TIL NOON SAT.
     SVR TSTM WATCH FOR PARTS OF SW TIL 9 PM TNGT.
&&

TES
Hazardous weather outlook, Aug 27, 2:37 PM CST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
337 PM CDT FRI AUG 27 2004

ILZ058>060-095>099-MOZ018-019-026-027-034>036-041-042-047>052-059-
060-281100-
ADAMS IL-AUDRAIN-BOONE-BROWN-CALHOUN IL-CALLAWAY-COLE-GASCONADE-
GREENE IL-JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MARION-MONITEAU-
MONROE-MONTGOMERY-MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS-SHELBY-
WARREN-
337 PM CDT FRI AUG 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST AND CENTRAL
MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
TONIGHT. NUMEROUS THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE
AREA THIS EVENING AND OVERNIGHT...AHEAD OF AN APPROACHING COLD FRONT
THAT WILL INTERSECT HIGH AMOUNTS OF MOISTURE AND INSTABILITY THIS
EVENING AND TONIGHT.

IN ADDITION...THE TRAINING NATURE OF THUNDERSTORMS AND HEAVY
AMOUNTS OF RAINFALL RECEIVED FROM PREVIOUS DAYS ACROSS SOME
LOCALES HAVE LEFT THIS AREA PARTICULARLY VULNERABLE TO FLASH
FLOODING.  AS A RESULT...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THIS
AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL CONTINUE ON SATURDAY.  HOWEVER AT THIS TIME...THEY
ARE NOT EXPECTED TO REACH SEVERE LIMITS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY THROUGH TONIGHT...FOR BOTH
SEVERE WEATHER AND POSSIBLE FLOODING REPORTS.

ILZ064-065-069-070-074-079-100>102-MOZ061>065-072>075-084-085-099-
281100-
BOND IL-CLINTON IL-CRAWFORD-FAYETTE IL-FRANKLIN-IRON-JEFFERSON-
MADISON-MADISON IL-MARION IL-MONROE IL-RANDOLPH IL-REYNOLDS-
ST CHARLES-ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-
STE GENEVIEVE-WASHINGTON-WASHINGTON IL-
337 PM CDT FRI AUG 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EAST CENTRAL AND
SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT.
NUMEROUS THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE AREA
THROUGH TONIGHT...AHEAD OF AN APPROACHING COLD FRONT THAT
WILL INTERSECT HIGH AMOUNTS OF MOISTURE AND INSTABILITY THIS EVENING
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL CONTINUE ON SATURDAY.  HOWEVER AT THIS TIME...THEY
ARE NOT EXPECTED TO REACH SEVERE LIMITS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY THIS AFTERNOON AND TONIGHT.

BECHTOLD

In the hours before

Local storm report, Aug 27, 4:40 PM CST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
540 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     PACIFIC                 38.48N 90.75W
08/27/2004                   FRANKLIN           MO   TRAINED SPOTTER

            SMURFIT WAREHOUSE LOST HALF OF ITS ROOF FROM SEVERE
            WINDS. NUMEROUS LARGE TREES ALSO REPORTED DOWN IN
            VICINITY.

&&

CVKING
Special weather statement, Aug 27, 4:40 PM CST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
540 PM CDT FRI AUG 27 2004

ILC013-061-083-117-119-MOC071-073-183-189-219-510-280000-
CALHOUN IL-FRANKLIN-GASCONADE-GREENE IL-JERSEY IL-MACOUPIN IL-
MADISON IL-ST CHARLES-ST LOUIS-ST LOUIS CITY-WARREN-
540 PM CDT FRI AUG 27 2004

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PORTIONS OF
EASTERN MISSOURI AND SOUTHWEST ILLINOIS...

THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS THE REGION LATE
THIS AFTERNOON. THEREFORE THE SEVERE THUNDERSTORM WATCH HAS BEEN
CANCELLED FOR GASCONADE...WARREN...FRANKLIN...ST CHARLES...AND ST
LOUIS COUNTIES IN MISSOURI ALONG WITH ST LOUIS CITY...AND CALHOUN...
GREENE...JERSEY...MACOUPIN...AND MADISON COUNTIES IN ILLINOIS.
Special weather statement, Aug 27, 5:15 PM CST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
615 PM CDT FRI AUG 27 2004

ILC133-163-MOC055-099-221-280000-
CRAWFORD-JEFFERSON-MONROE IL-ST CLAIR IL-WASHINGTON-
615 PM CDT FRI AUG 27 2004

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PORTIONS OF
SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS...

THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS THE REGION THIS
EVENING. THEREFORE THE SEVERE THUNDERSTORM WATCH HAS BEEN
CANCELLED FOR CRAWFORD...WASHINGTON...AND JEFFERSON COUNTIES IN
MISSOURI AND MONROE AND ST CLAIR COUNTIES IN ILLINOIS.
Local storm report, Aug 27, 5:44 PM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE ST LOUIS MO
644 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     GRAY SUMMIT             38.49N 90.82W
08/27/2004                   FRANKLIN           MO   LAW ENFORCEMENT

            NUMEROUS LARGE TREES DOWN...ALONG WITH POWER LINES IN THE
            TOWN OF GRAY SUMMIT. THIS WAS REPORTED BY SHERIFF.

0405 PM     TSTM WND DMG     VILLA RIDGE             38.47N 90.88W
08/27/2004                   FRANKLIN           MO   AMATEUR RADIO

            TWO TO THREE INCH DIAMETER TREE LIMBS DOWN IN VILLA
            RIDGE. WIND ESTIMATED TO BE BETWEEN 50 AND 55 MPH.

0410 PM     TSTM WND DMG     GRAY SUMMIT             38.49N 90.82W
08/27/2004                   FRANKLIN           MO   AMATEUR RADIO

            5 INCH DIAMETER TREE LIMBS DOWN NEAR THE INTERSECTION OF
            I-44 AND HIGHWAY 100.

0410 PM     TSTM WND DMG     PACIFIC                 38.48N 90.75W
08/27/2004                   FRANKLIN           MO   TRAINED SPOTTER

            5 INCH TREE BRANCHES DOWN IN PACIFIC REPORTED BY SPOTTER.

0415 PM     HEAVY RAIN       UNION                   38.45N 91.01W
08/27/2004  0.00 INCH        FRANKLIN           MO   EMERGENCY MNGR

            4 TO 5 INCHES OF WATER ON ROADWAYS IN UNION, MISSOURI.

0420 PM     TSTM WND DMG     EUREKA                  38.50N 90.64W
08/27/2004                   ST. LOUIS          MO   AMATEUR RADIO

            ONE TREE DOWN BLOCKING HIGHWAY 109.

0425 PM     TSTM WND DMG     PACIFIC                 38.48N 90.75W
08/27/2004                   FRANKLIN           MO   LAW ENFORCEMENT

            FALLEN TREES DAMAGED VEHICLES AT TWO SEPERATE LOCATIONS
            IN TOWN.

0425 PM     TSTM WND DMG     PACIFIC                 38.48N 90.75W
08/27/2004                   FRANKLIN           MO   TRAINED SPOTTER

            SMURFIT WAREHOUSE LOST HALF OF ITS ROOF FROM SEVERE
            WINDS. NUMEROUS LARGE TREES ALSO REPORTED DOWN IN
            VICINITY.

0430 PM     TSTM WND DMG     GRUBVILLE               38.29N 90.75W
08/27/2004                   JEFFERSON          MO   TRAINED SPOTTER

            1 TO 3 INCH DIAMETER BRANCHES DOWN.

&&

CVKING
Local storm report, Aug 27, 5:52 PM CST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
652 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0640 PM     FLASH FLOOD      12 NW MONTICELLO        40.24N 91.87W
08/27/2004                   LEWIS              MO   LAW ENFORCEMENT

            1 MILE WEST OF WILLIAMSTOWN HIGHWAY E IS CLOSED DUE TO
            HIGH WATER...THIS LOCATION IS FAR NORTHERN LEWIS COUNTY.

&&

CVKING
Local storm report, Aug 27, 7:37 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
837 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLOOD            SHELBYVILLE             39.81N 92.04W
08/27/2004                   SHELBY             MO   LAW ENFORCEMENT

            HIGHWAY W NORTH OF HIGHWAY 168 IS CLOSED DUE TO FLOOD
            WATERS FROM THE NORTH RIVER. IN ADDITION...HIGHWAY AA
            SOUTHEAST OF SHELBYVILLE IS CLOSED DUE TO FLOOD WATERS
            FROM THE NORTH FORK RIVER. THIS HIGHWAY WAS CLOSED AT 730
            PM CDT.

&&

CVKING

The radar

The St Louis radar (KLSX), 150 km away, was scanning. The volume nearest the first event began at 02:28 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Adams

When
August 27, 8:30 PM CST to August 28, 5:00 AM CST
Where
Adams County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.988, -91.188 (the zone’s center; the record gives no point)

Flash Flood, Brown

When
August 27, 8:30 PM CST to August 28, 5:00 AM CST
Where
Brown County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.962, -90.750 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419875, 5419876.